Health professionals are warning against treating anxiety disorder symptoms like crying or anxiety by watching TV.
Health experts at the University of Manitoba have discovered a novel way to treat these symptoms.
Their study, published in the journal Clinical Neurophysiology, suggests that people who suffer from anxiety disorder should use an antidepressant instead of the commonly prescribed drugs.
“The main benefit of using antidepressants is to reduce symptoms of anxiety and to improve quality of life, but we found that it is possible to reduce the symptoms of depression in a similar way,” said senior author Dr. Heather Mitchell.
Her team at the university’s Medical Centre of Manitoba in Winnipeg found that they could reduce depressive symptoms by administering an antidepressant to patients who had previously been on benzodiazepines or other benzodiazapines.
“We had a lot of anxiety disorder patients in the study,” said Mitchell, adding that patients were treated with benzodiphenhydramine, an anti-anxiety medication that is commonly prescribed for anxiety.
“It has a similar mechanism of action, so we thought it was worth trying.”
The study involved two groups of patients.
One group received a combination of antidepressants and psychotherapy, while the other received an antidepressant but no psychotherapy.
The researchers found that the antidepressant treatment had an overall benefit, but the group on psychotherapy showed more improvement than the other two groups.
The research suggests that the treatment could help alleviate depression in people who are suffering from anxiety.
Patients on psychotropic medication are also more likely to suffer from side effects like anxiety, depression or anxiety-related panic attacks.
Mitchell is now looking at how to make the same drugs for anxiety sufferers, but she says that a better idea would be to start with a smaller group of people and then gradually increase the doses.
“If we start at very low doses, we’ll be able to reduce some of the side effects, but if we start out with high doses, you’re going to start having adverse effects, and I don’t think that’s a good idea.”
This study was supported by the National Institutes of Health.